oPatientPlus articles are written by UK doctors and are based on research evidence, UK and European Guidelines. They are designed for health professionals to use, so you may find the language more technical than the condition leaflets.
Syncope results from a reduction of cerebral blood flow. There are many triggers for syncope, eg coughing and defecation. Micturition syncope occurs when there is temporary loss of consciousness during or after urinating.
It is more common in males and accounts for 8.4% of all causes of syncope. Furthermore, 61% of patients with micturition syncope also experience other kinds of syncope. Peak age of presentation is 30-49 years.
- The underlying cause of micturition syncope is thought to be related to vasovagal syncope with hypotension and possibly bradycardia. This may involve postural hypotension and increased vagal tone as a result from straining (Valsalva manoeuvre).
- However, the trigger of the vasovagal response is unclear. It has been hypothesised that the bladder becomes hyper-reflexic. This is supported by spinal cord injury patients who develop hypotension and syncope when intermittent urinary catheterisation is performed.
- Furthermore, the risk of developing hypotension is enhanced by any hypotensive medication, eg alpha-blockers and even antidepressants.
- Excess ethanol intake and excess warmth are also precipitating factors for micturition syncope. Again it is thought that these lead to hypotension.
- Furthermore, research in patients with multiple system atrophy (MSA), who have frequent pre-syncope and syncope on micturition, reported that during bladder filling they experienced a slight rise in blood pressure with no change in heart rate (both increased in controls). This is thought to result from activation of the sympathetic nervous system. In controls, at the beginning of micturition this sympathetic activity increased with a further rise in blood pressure and heart rate. Following this, there is a decrease in blood pressure and heart rate (back to baseline). Patients with MSA showed a similar pattern but with less of an increase in blood pressure at the beginning of urination, followed by a fall during micturition. However, the fall is more marked and the duration is longer in MSA. These changes are similar to those seen in neurally mediated syncope.
Feeling dizzy or light-headed, or having short-lived loss of consciousness when passing urine or straight afterwards. A collateral history is vital.
Other causes of syncope:
- Cardiac arrhythmias.
- Structural heart disease, eg aortic stenosis, hypertrophic cardiomyopathy.
- Postural hypotension.
These are mostly directed towards excluding other more sinister causes, eg Holter monitoring, lying and standing blood pressures. Tilt table testing can be used to determine the extent of the autonomic instability and for training to desensitise the patient from the stimulus.
- Safety measures - eg standing up slowly from a lying position, keeping the bathroom door open, moving sharp objects away.
- Stop any precipitating medications, eg antihypertensive medication (if possible - especially alpha-blockers), antidepressants with hypotensive side-effects.
- Botulinum A toxin injections have been injected into the detrusor muscle of the bladder of patients with spinal cord injuries with some success.
- Fludrocortisone has been used and enhances blood pressure on standing - its role in micturition syncope has not been established.
- Drugs such as selective serotonin reuptake inhibitors (SSRIs) have been suggested but there is no evidence of their benefit and they can also aggravate hypotension.
Further reading & references
- Schiavone A, Biasi MT, Buonomo C, et al; Micturition syncopes. Funct Neurol. 1991 Jul-Sep;6(3):305-8.
- Hainsworth R; Pathophysiology of syncope. Clin Auton Res. 2004 Oct;14 Suppl 1:18-24.
- Wieling W, Thijs RD, van Dijk N, et al; Symptoms and signs of syncope: a review of the link between physiology and clinical clues. Brain. 2009 Jul 8.
- Previnaire JG, Soler JM; Micturition syncope following intermittent catheterisation in a tetraplegic patient. Spinal Cord. 2006 Nov;44(11):695-6. Epub 2006 Feb 7.
- Uchiyama T, Sakakibara R, Asahina M, et al; Post-micturitional hypotension in patients with multiple system atrophy. J Neurol Neurosurg Psychiatry. 2005 Feb;76(2):186-90.
- Woodhouse JB, Patki P, Patil K, et al; Botulinum toxin and the overactive bladder. Br J Hosp Med (Lond). 2006 Sep;67(9):460-4.
Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. EMIS has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.
|Original Author: Dr Gurvinder Rull||Current Version: Dr Hayley Willacy||Peer Reviewer: Dr Hannah Gronow|
|Last Checked: 19/10/2011||Document ID: 2455 Version: 23||© EMIS|